Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2002, 1:41 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 1:41 PM CDT (18:41 UTC)
- Expired
- Apr 28, 2002, 2:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Cheatham County, TN, Davidson County, TN
The radar
The Nashville radar (KOHX), 33 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:00 PM CDT | Hail 1.75 | Nashville, TN | Spotter reported golf ball size hail. |
| Apr 28, 2:00 PM CDT | Thunderstorm Wind 60 E | Nashville, TN | Spotter reported numerous trees were down, and some fell on cars. |
| Apr 28, 2:28 PM CDT | Hail 1.75 | Nashville, TN | Spotter reported golf ball size hail. |
| Apr 28, 2:35 PM CDT | Hail 1.75 | Nashville, TN | Spotter reported hail from the size of peas to golf balls in the Antioch area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 11:30 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WUUS54 KOHX 281841 SVRBNA TNC021-037-281930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 140 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEATHAM COUNTY IN TENNESSEE DAVIDSON COUNTY IN TENNESSEE * UNTIL 230 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF KINGSTON SPRINGS...OR 13 MILES NORTH OF FAIRVIEW...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELLE MEADE AROUND 200 PM CDT BERRY HILL AROUND 205 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR MUCH OF MIDDLE TENNESSEE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ GIRODO LAT...LON 3618 8727 3606 8711 3612 8671 3633 8685
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:27 AM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 28, 8:27 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 827 AM CDT SUN APR 28 2002 WILL ISSUE AN UPDATE AND CLEAR A FEW MORE COUNTIES FROM THE WATCH FROM WEST TO EAST. OTHERWISE...WILL NEED TO INSERT A CHANCE OF TSTMS ACROSS THE AREA FOR TODAY AS THE MAIN FRONTAL BOUNDARY IS STILL LOCATED BACK TO THE WEST OF THE AREA ACROSS FAR WESTERN TN. MAY NEED TO MENTION THAT A FEW STORMS MAY AGAIN BE SEVERE AS A SLGT RISK FOR SEVERE COVERS THE STATE THROUGH TODAY. FURTHERMORE...SOME WARMING PRIOR TO THE FROPA MAY HELP TO RELOAD THE ATMOSPHERE FOR ANOTHER ROUND. 21
In the hours before
Local storm report, Apr 28, 7:55 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM HENDERSONVILLE TN WIND DAMAGE
04/28/02 SUMNER SPOTTER REPORTED TREES
DOWN NEAR INTERSECTION OF
GALLATIN RD AND WALTONS
FERRY RD
0637 AM CARTHAGE TN .75 INCH HAIL
04/28/02 SMITH
0530 AM MADISON TN WIND DAMAGE
04/28/02 DAVIDSON PUBLIC REPORTED TREES DOWN
IN MADISON
0715 AM MURFREESBORO TN 1.00 INCH HAIL
04/28/02 RUTHERFORD
0730 AM 8SE MURFREESBORO TN TORNADO
04/28/02 RUTHERFORD SPOTTER REPORTED TORANDO
ON GROUND WITH DEBRIS
0735 AM 8S MURFREESBORO TN WIND DAMAGE
04/28/02 RUTHERFORD SPOTTER REPORTED EXTENSIVE
DAMAGE ON HWY 231 SOUTH OF
MURFREESBORO
0734 AM 8SE MURFREESBORO TN WIND DAMAGE
04/28/02 RUTHERFORD SPOTTER REPORTED WIND
DAMAGE ON GUM ROAD SE OF
MURFREESBORO. HOUSE
DESTROYED AND TRAILERS
BLOWN AROUND.
JLMLocal storm report, Apr 28, 9:17 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
917 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 10 WSW CLARKSVILLE TN WIND DAMAGE
04/28/02 MONTGOMERY LAW ENFORCEMENT REPORTED
TREES DOWN DAILEY RD
WOODLAWN-DOTSONVILLELocal storm report, Apr 28, 9:29 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
929 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM MCMINNVILLE TN WIND DAMAGE
04/28/02 WARREN LAW ENFORCEMENT REPORTED
APT ROOF DAMGE 2-3 TREES
DWON
MAGLocal storm report, Apr 28, 10:13 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 AM 2 S BRADYVILLE TN TORNADO
04/28/02 CANNON *** 3 INJ ***
LAW ENFORCEMENT REPORTED
OFF HWY 64 ALONG GILLEY
HILL RD AND DOUG HOLLOW RD.
2 TRAILERS AND LOG HOME
DEMOLISHED, NUMEROUS OTHER
TRAILERS DAMAGED, TREES
ALONG WITH POWER LINES AND
PHONE LINES DOWN. INJURIES
WERE MINOR.
MTPLocal storm report, Apr 28, 10:13 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 AM 2 S BRADYVILLE TN TORNADO
04/28/02 CANNON *** 3 INJ ***
LAW ENFORCEMENT REPORTED
OFF HWY 64 ALONG GILLEY
HILL RD AND DOUG HOLLOW RD.
2 TRAILERS AND LOG HOME
DEMOLISHED, NUMEROUS OTHER
TRAILERS DAMAGED, TREES
ALONG WITH POWER LINES AND
PHONE LINES DOWN. INJURIES
WERE MINOR.
MTPSpecial weather statement, Apr 28, 10:34 AM CDT, 3 hours 7 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1034 AM CDT SUN APR 28 2002 AT 1030 AM THIS MORNING...THE MAIN COLD FRONTAL BOUNDARY WAS LOCATED FROM INDIANAPOLIS THROUGH THE MO BOOTHEAL AND INTO CENTRAL AR. MEANWHILE...A WARM...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE MID STATE. AS THIS FRONTAL BOUNDARY PUSHES SOUTHEAST TODAY AND COLLIDES WITH THE INSTABILITY THAT IS IN PLACE...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THOUGH NO APPRECIABLE THUNDERSTORM ACTIVITY IS OCCURRING TO THE WEST OF THE MID STATE AT THIS TIME...AS AFTERNOON HEATING CONTINUES...CONVECTIVE DEVELOPMENT WILL BECOME LIKELY. GIVEN THE LOW LEVEL WIND ENERGY AND DEGREE OF WIND SHEAR ALONG AND AHEAD OF THE FRONT...STRAIGHT LINE WIND DAMAGE AND ISOLATED TORNADIC ACTIVITY WILL BE POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE AFTERNOON AS THE COLD FRONT PUSHES EAST OF THE AREA. IN ADDITION TO THE THREAT OF SEVERE WEATHER...WINDS OF 15 TO 25 MPH CAN BE EXPECTED. THEREFORE...CAUTION IS ADVISED THROUGH THE DAY ON AREA LAKES. HAZARDOUS WEATHER IS POSSIBLE TODAY FOR ALL OF THE MID STATE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE REQUIRED. 21
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:05 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Stewart | 40 min |
| Apr 28, 4:40 AM CDT | Tornado Warning | OHX | Montgomery | 35 min |
| Apr 28, 4:51 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 24 min |
| Apr 28, 5:22 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson | 38 min |
| Apr 28, 5:28 AM CDT | Tornado Warning | OHX | Hickman, Humphreys | 32 min |
| Apr 28, 5:38 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 37 min |
| Apr 28, 6:02 AM CDT | Tornado Warning | OHX | Hickman, Maury, Williamson | 43 min |
| Apr 28, 6:33 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 27 min |
| Apr 28, 6:54 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam | 36 min |
| Apr 28, 7:16 AM CDT | Tornado Warning | OHX | Rutherford | 29 min |
| Apr 28, 7:41 AM CDT | Tornado Warning | OHX | Cannon, Rutherford | 34 min |
| Apr 28, 2:07 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 38 min |
| Apr 28, 2:13 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Smith | 47 min |
| Apr 28, 2:17 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 43 min |
| Apr 28, 2:39 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 51 min |
| Apr 28, 2:51 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 39 min |
| Apr 28, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 47 min |
| Apr 28, 3:02 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 43 min |
| Apr 28, 3:05 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 40 min |
| Apr 28, 3:15 PM CDT | Tornado Warning | OHX | Warren | 30 min |
| Apr 28, 3:27 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 48 min |
| Apr 28, 3:31 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 44 min |
| Apr 28, 3:34 PM CDT | Tornado Warning | OHX | Maury | 41 min |
| Apr 28, 3:40 PM CDT | Tornado Warning | OHX | Van Buren | 35 min |
| Apr 28, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 43 min |
| Apr 28, 3:51 PM CDT | Tornado Warning | OHX | Marshall | 24 min |
| Apr 28, 4:10 PM CDT | Tornado Warning | OHX | Bedford, Marshall, Moore | 35 min |
| Apr 28, 4:16 PM CDT | Tornado Warning | OHX | Wayne | 29 min |
| Apr 28, 4:22 PM CDT | Tornado Warning | OHX | Lincoln | 23 min |
| Apr 28, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 46 min |
| Apr 28, 4:36 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 39 min |
| Apr 28, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 45 min |
| Apr 28, 4:48 PM CDT | Tornado Warning | OHX | Lawrence | 27 min |
| Apr 28, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 31 min |
| Apr 28, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 31 min |
| Apr 28, 5:18 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 27 min |
| Apr 28, 5:20 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 40 min |
| Apr 28, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 39 min |
| Apr 28, 6:22 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 28 min |
| Apr 28, 6:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.